Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 62, NWS Wichita, KS

April 23, 2006Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2006, 7:24 PM CDT for Lincoln County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2006, 7:24 PM CDT (00:24 UTC)
Expired
Apr 23, 2006, 8:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:00 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SUN APR 23 2006

.DISCUSSION...
FORECAST CONCERNS WILL BE THE CHANCES FOR SEVERE THUNDERSTORMS
TONIGHT AND INTO MONDAY.

TONIGHT:
THIS AFTERNOON HAVE BEEN KEEPING OUR EYE ON A WARM FRONT THAT IS
LYING JUST OVER I-70 IN CENTRAL KANSAS...WESTWARD TO A SURFACE LOW
IN WEST CENTRAL KANSAS. FROM THE LOW...A DRYLINE EXTENDED SOUTHWARD
INTO THE TEXAS PANHANDLE. THESE BOUNDARIES WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT AND LOOKING AT THE VERTICAL PROFILE OF THE
ATMOSPHERE...ANYTHING THAT DOES FIRE UP SHOULD BUILD RAPIDLY WITH
THE MAIN THREAT BEING STRONG WINDS AND LARGE HAIL. AT THIS TIME AM
THINKING WE COULD SEE THUNDERSTORMS DEVELOPING IN CENTRAL KANSAS
ALONG THE WARM FRONT TOWARD LATE AFTERNOON. ONCE THESE STORMS GET
GOING...AS THE NIGHT PROGRESSES THEY SHOULD MOVE EAST AND SOUTHEAST
INTO SOUTHEAST KANSAS. SOUTH CENTRAL KANSAS COULD BE HIGH AND DRY
UNLESS SOMETHING CAN BREAK THE CAP AND GETTING GOING ON THE DRYLINE
TO THE WEST OF US THEN MOVE IN THIS EVENING. HAVE THE LOWEST POPS
IN SOUTH CENTRAL KANSAS BECAUSE OF THIS REASON.

MONDAY:
BY MONDAY MORNING THE SURFACE BOUNDARIES SHOULD HAVE MOVED SOUTH AND
EAST AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
PERSONALLY THINK THIS WILL BE THE BETTER CHANCE FOR PRECIPITATION IN
SOUTH CENTRAL KANSAS AS THE BOUNDARY MOVES ACROSS THE AREA. THE
BOUNDARY WILL BE IN SOUTHEAST KANSAS DURING PEAK HEATING SO THE
CHANCE OF SEVERE THUNDERSTORMS IS POSSIBLE FOR THAT AREA AGAIN
TOMORROW. BEHIND THE FRONT...HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST AND THE PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS WILL
CRANK THE WINDS UP IN OUR NORTHWEST COUNTIES IN THE AFTERNOON.

TUESDAY:
INTRODUCED SMALL POPS FOR SOME LINGERING SHOWERS INTO THIS TIME
FRAME MAINLY FOR OUR NORTHERN AND EASTERN COUNTIES DUE TO THE
BACKWASH AROUND THE SURFACE LOW. THIS WILL BE THE COOLEST DAY OF THE
PERIOD WITH HIGHS IN THE 55 TO 60 DEGREE RANGE

WEDNESDAY AND THURSDAY:
WEDNESDAY IS EXPECTED TO BE A VERY NICE DAY AS HIGH PRESSURE
SETTLES OVER THE FORECAST AREA. MOSTLY CLEAR SKIES...LIGHT
WINDS...WITH TEMPERATURES IN THE 65 TO 70 DEGREE RANGE. THURSDAY A
SHORTWAVE TROF SHOULD MOVE THROUGH THE NORTHWEST FLOW ACROSS THE
UPPER PLAINS. THIS WILL PUSH THE HIGH PRESSURE SYSTEM INTO THE LOWER
MISSISSIPPI VALLEY WITH LEE TROFFING SETTING UP ALONG THE CENTRAL
ROCKIES. WILL SEE AN INCREASE IN SOUTHERLY FLOW ACROSS THE AREA
WHICH WILL WARM TEMPERATURES INTO THE 70S. OUR WESTERN COUNTIES
COULD WARM TO AROUND 80.

FRIDAY-SUNDAY:
SURFACE HIGH PRESSURE WILL BE MOVING ON TO THE EAST AS OUR NEXT
STORM SYSTEM MOVES INTO THE SOUTHWESTERN U.S. BY SATURDAY MORNING
MODELS IN FAIRLY GOOD AGREEMENT THAT SURFACE BOUNDARY WILL EXTEND
FROM THE WESTERN GREAT LAKES ACROSS NORTHERN MISSOURI TO A SURFACE
LOW PRESSURE SYSTEM IN SOUTHWEST KANSAS. WILL THERE BE ENOUGH
MOISTURE TO FUEL ANY CONVECTION ALONG THIS BOUNDARY WILL BE THE BIG
QUESTION. MODELS DO INDICATE PRECIPITATION SO DID INTRODUCE SMALL
CHANCES OF THUNDERSTORMS FOR SATURDAY. AS THE BOUNDARY MOVES
SOUTHEAST...HIGH PRESSURE WILL BE BUILDING IN. DID KEEP SLIGHT
CHANCES FOR SUNDAY JUST ALONG THE OKLAHOMA BORDER. ELSEWHERE SHOULD
BE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  78  43  60 /  30  40  20  20
HUTCHINSON      62  72  42  59 /  30  40  20  10
NEWTON          63  75  43  59 /  40  40  20  20
ELDORADO        63  78  44  59 /  40  40  30  20
WINFIELD-KWLD   64  80  45  60 /  30  30  30  20
RUSSELL         55  65  37  59 /  50  50  20  10
GREAT BEND      55  68  38  60 /  40  40  20  10
SALINA          61  69  40  59 /  50  50  30  20
MCPHERSON       61  70  41  59 /  40  40  20  20
COFFEYVILLE     66  81  49  59 /  50  40  40  20
CHANUTE         64  79  46  57 /  50  50  40  20
IOLA            64  79  45  57 /  50  50  40  20
PARSONS-KPPF    65  80  47  58 /  50  50  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER
Hazardous weather outlook, Apr 23, 1:28 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
128 PM CDT SUN APR 23 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
128 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...MAINLY NORTH
OF HIGHWAY 400. THE BETTER CHANCE OF STORMS WILL BE THIS EVENING
NORTH OF HIGHWAY 56 IN CENTRAL KANSAS. THE PRIMARY THREATS WILL BE
BOTH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO SOME POTENTIAL
FOR AN ISOLATED TORNADO FOR STORMS NEAR THE WARM FRONT...WHICH
WILL MOST LIKELY BE NEAR OR NORTH OF I-70.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THE
PRIMARY RISK WILL BE MARGINALLY SEVERE HAIL. DAMAGING WINDS ARE
ALSO POSSIBLE WITH ANY STORMS WHICH DEVELOP INTO A LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY OCCUR AGAIN ON MONDAY AFTERNOON. THE RISK OF
SEVERE WEATHER IS DEPENDENT ON THE AMOUNT OF SUNSHINE THAT OCCURS
AHEAD OF A COLD FRONT EXPECTED TO MOVE ACROSS THE AREA. THIS RISK
OF SEVERE WEATHER IS MAINLY EAST OF I-35...BUT IS HIGHEST IN
EXTREME SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY OR FRIDAY
NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY NIGHT. IT IS TOO EARLY TO SPECULATE WHETHER
ANY OF THESE STORMS WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS LATE
THIS AFTERNOON AND SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/HOWERTON

In the hours before

Special weather statement, Apr 23, 6:26 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT SUN APR 23 2006

KSZ047-240030-
BARTON-
626 PM CDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF LARNED...AND MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

PEOPLE IN WESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS INTENSIFY.
BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KLEINSASSER
Special weather statement, Apr 23, 6:47 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SUN APR 23 2006

KSZ047-240045-
BARTON-
647 PM CDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 6 MILES NORTHEAST OF
LARNED...AND MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Apr 23, 7:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     GREAT BEND              38.36N 98.81W
04/23/2006  M59 MPH          BARTON             KS   AWOS

&&

HOWERTON
Special weather statement, Apr 23, 7:11 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT SUN APR 23 2006

KSZ082-091-240115-
HARPER-KINGMAN-
711 PM CDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MEDICINE LODGE...AND MOVING
EAST AT 40 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH WILL BE POSSIBLE
WITH THIS STORM.

PEOPLE IN HARPER AND KINGMAN COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KLEINSASSER
Special weather statement, Apr 23, 7:15 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SUN APR 23 2006

KSZ033-240045-
LINCOLN-
715 PM CDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINCOLN...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:23 PM CDTSevere Thunderstorm WarningICTHarper, Kingman52 min
Apr 23, 7:40 PM CDTSevere Thunderstorm WarningICTKingman, Reno50 min
Apr 23, 7:44 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice46 min
Apr 23, 7:58 PM CDTSevere Thunderstorm WarningICTSaline47 min
Apr 23, 8:14 PM CDTTornado WarningICTSaline32 min
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningICTMarion54 min
Apr 23, 8:22 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Sedgwick53 min
Apr 23, 8:42 PM CDTSevere Thunderstorm WarningICTSumner63 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningICTChase61 min
Apr 23, 9:08 PM CDTSevere Thunderstorm WarningICTButler52 min
Apr 23, 9:27 PM CDTSevere Thunderstorm WarningICTCowley41 min
Apr 23, 9:33 PM CDTSevere Thunderstorm WarningICTGreenwood42 min
Apr 23, 10:09 PM CDTSevere Thunderstorm WarningICTWoodson36 min
Apr 23, 10:38 PM CDTSevere Thunderstorm WarningICTAllen33 min
Apr 24, 1:31 AM CDTSevere Thunderstorm WarningICTBarton29 min
Apr 24, 3:07 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln26 min
Apr 24, 6:52 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick53 min
Apr 24, 7:24 AM CDTSevere Thunderstorm WarningICTButler81 min
Apr 24, 7:50 AM CDTSevere Thunderstorm WarningICTSedgwick55 min
Apr 24, 7:57 AM CDTSevere Thunderstorm WarningICTHarvey23 min
Apr 24, 8:15 AM CDTSevere Thunderstorm WarningICTButler75 min
Apr 24, 8:41 AM CDTSevere Thunderstorm WarningICTSedgwick34 min
Apr 24, 9:01 AM CDTSevere Thunderstorm WarningICTCowley59 min
Apr 24, 10:11 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley64 min
Apr 24, 11:12 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery47 min
Apr 24, 4:20 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner55 min
Apr 24, 4:27 PM CDTSevere Thunderstorm WarningICTSumner63 min
Apr 24, 5:02 PM CDTSevere Thunderstorm WarningICTButler58 min
Apr 24, 5:06 PM CDTSevere Thunderstorm WarningICTCowley34 min
Apr 24, 5:15 PM CDTTornado WarningICTSedgwick, Sumner30 min
Apr 24, 5:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
Apr 24, 6:03 PM CDTSevere Thunderstorm WarningICTButler26 min
Apr 24, 6:24 PM CDTSevere Thunderstorm WarningICTGreenwood36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.